DEMENTIA

My husband has had ICD for nearly 7 years now and recently has been showing signs of some type of dementia.After an initial visit to the Doctor he has told him to stop taking his statin (Artovastatin) for 3 weeks as this drug had been known to cause memory problems and see if there is any difference.Has anyone experienced any memory problems whilst taking this drug and after taking it for 5 years + would be not have been affected sooner?Is there any risk for stopping it for a short period of time to assess if this drug might be the problem?


6 Comments

Follow your Dr's Advice

by IAN MC - 2019-08-08 05:08:16

....who knows,  atorvastatin may be the cause of your husband's apparent dementia, on the other hand it may not 

   As you probably know there are two sub-types of statin , they are labelled as being " lipophilic" or " hydrophilic" .   If you hunt around on Google you will find published evidence that Lipophilic statins ( eg atorvastatin, simvastatin, lovastatin )  are far more likely to cause memory loss and cognitive problems than the other group ( eg pravastatin, rosuvastatin )

If it were me, I would have no hesitation in stopping the atorvastatin for a few weeks and see what happens.

I am reading a  book about drugs at the moment and  data from the F.D.A. suggests  that 90% of people with statin-induced cognitive/memory problems are likely to show a marked improvement within a couple of weeks of stopping the medication. Full improvement may take much longer.

If his problems are caused by the atorvastatin ( and it is a big IF ) he could always switch to a hydrophilic statin  and again see what happens ( that is asssuming that he has enough risk-factors to justify taking a statin in the first place)

Finally, drug side-effects don't always occur immediately , some may take years to appear as symptoms.

Best of luck

Ian

Dementia

by JLou - 2019-08-08 15:47:27

I agree with Ian, definitely follow your husband's doctor's advice. I attended training on mental capacity recently and the barrister running the course told us about a patient who was diagnosed with dementia and was assessed to lack mental capacity to consent to treatment and residence.  However it was later found that the dementia symptoms were linked to "heart medication" and after they stopped taking it the dementia symptoms disappeared and the patient regained capacity and was able to return to living in the community at home. The barrister did not say which drug it was, and the doctor I sat next to could not think which drug it might have been (I asked for future reference in case I ever need to take any!) But it could be the one.  On the other hand, as Ian said, it might not be anything to do with it, but it's definitely worth stopping the medication to see - if that's what your doctor advises. I'm sure they would not suggest it if it was not the right thing to do. 

Wishing you and your husband the very best of luck x

Dementia

by AgentX86 - 2019-08-08 16:13:24

Impaired memory is listed as one of the severe side effects of Lipitor (atorvastatin), so it sounds like the doctors are on the right path. Go with it and hope they've nailed it.

DEMENTIA

by Sylvia1 - 2019-08-08 17:56:24

Thanks for all your input-he will stop the statins temporarily and see if any noticeable changes 

statins

by capecod - 2019-08-09 19:58:17

it was mentioned above that a patient stopped "heart medications" and dementia symptoms stopped and person regained capacity. ??  not sure i understand this. i dont think i would want to stop the meds that are taking care of my heart. 

Capecod

by JLou - 2019-08-10 16:10:30

Hi Capecod

Perhaps they switched the patient to a different heart medication rather than stopped treatment altogether, I don't know, but the point is that the patient did not have dementia, it was the drug that caused symptoms of dementia. I'm sure the doctors would have managed whatever heart issues there were. 

You know you're wired when...

Your signature looks like an EKG.

Member Quotes

It made a HUGE difference in my life. Once I got it, I was finally able to run, and ride my bike long distances.